Alert archive / California / Beach Hazards Statements in 2022
Beach Hazards Statement 24, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Sep 10, 2022, 7:54 PM PDT for Los Angeles County, Santa Barbara County, Ventura County, California. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2022, 7:54 PM PDT (02:54 UTC)
- Expired
- Sep 11, 2022, 2:00 PM PDT
- In force
- 18 hr
- Issued by
- NWS Los Angeles, CA
Counties Los Angeles County, CA, Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 6 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
544 WHUS46 KLOX 110254 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 754 PM PDT Sat Sep 10 2022 CAZ087-364-111100- /O.CAN.KLOX.SU.Y.0018.000000T0000Z-220911T0900Z/ /O.NEW.KLOX.BH.S.0024.220911T0254Z-220911T2100Z/ /O.CON.KLOX.CF.Y.0001.000000T0000Z-220911T0900Z/ Catalina and Santa Barbara Islands-Los Angeles County Beaches- 754 PM PDT Sat Sep 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY... * WHAT...For the Coastal Flood Advisory, minor coastal flooding. For the Beach Hazards Statement, dangerous rip currents and breaking waves of three to six feet. * WHERE...Catalina and Santa Barbara Islands and Los Angeles County Beaches. * WHEN...For the Coastal Flood Advisory, until 2 AM PDT Sunday. For the Beach Hazards Statement, through Sunday afternoon. * IMPACTS...Flooding of sea water is likely, around the time of high tide, over vulnerable low-lying coastal areas such as parking lots, beaches, and walkways. Significant damage to roads or structures is NOT expected. There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. Do NOT drive around barricades or through water of unknown depth. Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ349-350-354-362-111100- /O.CAN.KLOX.SU.Y.0018.000000T0000Z-220911T0900Z/ /O.NEW.KLOX.BH.S.0024.220911T0254Z-220911T2100Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast- 754 PM PDT Sat Sep 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves of three to six feet. * WHERE...Santa Barbara County Southwestern Coast, Santa Barbara County Southeastern Coast, Ventura County Beaches and Malibu Coast. * WHEN...Through Sunday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Munroe
3 follow-up statements
994 WHUS46 KLOX 110910 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 210 AM PDT Sun Sep 11 2022 CAZ087-364-111715- /O.EXP.KLOX.CF.Y.0001.000000T0000Z-220911T0900Z/ /O.CON.KLOX.BH.S.0024.000000T0000Z-220911T2100Z/ Catalina and Santa Barbara Islands-Los Angeles County Beaches- 210 AM PDT Sun Sep 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... ...COASTAL FLOOD ADVISORY HAS EXPIRED... * WHAT...Dangerous rip currents and breaking waves due to elevated surf. * WHERE...Catalina and Santa Barbara Islands and Los Angeles County Beaches. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ349-350-354-362-111715- /O.CON.KLOX.BH.S.0024.000000T0000Z-220911T2100Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast- 210 AM PDT Sun Sep 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * WHAT...Dangerous rip currents and breaking waves of three to six feet. * WHERE...Santa Barbara County Southwestern Coast, Santa Barbara County Southeastern Coast, Ventura County Beaches and Malibu Coast. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
557 WHUS46 KLOX 111756 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1056 AM PDT Sun Sep 11 2022 CAZ087-349-350-354-362-364-112100- /O.CON.KLOX.BH.S.0024.000000T0000Z-220911T2100Z/ Catalina and Santa Barbara Islands- Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 1056 AM PDT Sun Sep 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 6 feet. * WHERE...Catalina and Santa Barbara Islands and Los Angeles County Beaches. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Sweet
512 WHUS46 KLOX 112044 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 144 PM PDT Sun Sep 11 2022 CAZ087-349-350-354-362-364-112145- /O.EXP.KLOX.BH.S.0024.000000T0000Z-220911T2100Z/ Catalina and Santa Barbara Islands- Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 144 PM PDT Sun Sep 11 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 PM PDT THIS AFTERNOON... Occasional wave sets to 5 feet will continue to be possible for the next few hours. Rip currents are an ever present concern, but the activity is starting to subside at this time. $$ Sweet
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 10, 4:30 PM PDT, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 10, 4:30 PM PDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
430 PM PDT Sat Sep 10 2022
.SYNOPSIS...10/201 PM.
The warm, muggy, and unsettled weather pattern will slowly give
way to a more typical cool marine layer pattern early to
middle part of next week.
&&
.SHORT TERM (SAT-TUE)...10/251 PM.
This afternoon the remnants of Kay had stalled with its center
roughly 250 miles southwest of Downtown Los Angeles. However, the
system has enlarged as it moved north and weakened (which is
common), so it's sphere of influence is roughly twice that
distance with spokes of energy and moisture supporting bands of
showers with isolated embedded thunder well into the Southwest
U.S., including us here in southwest California. This VERY unusual
pattern decreases forecast confidence, especially related to
shower and thunderstorm coverage and strength.
One of the main concerns with this pattern is the potential for
flash flooding in and near recent burn scars. So far today, cloud
cover has limited daytime heating and thunderstorm potential,
somewhat decreasing the threat for excessive rainfall and flash
flooding. Even if thunderstorms remain rather limited in coverage,
training of heavier showers alone could cause issues in and near
burn scars. As such, have continued the Flood Watch for interior
portions of Los Angeles and Ventura Counties (see FFALOX for
details). There is some potential that stronger thunderstorms may
form or move into interior Santa Barbara and San Louis Obispo
Counties where there has been much better daytime heating with
moderate instability possible later this afternoon. Storms will be
on the move, so it will take training of storms for any
significant flash flooding threat there. A few stronger storms
could have sub-severe wind gusts as well.
Another, sometimes overlooked but important impact (especially
considering recent heat in the region) of this pattern is a warm
muggy airmass, with offshore winds supporting highs in the 80s to
low 90s (despite cloud cover) in warmer areas including the
Central Coast to Santa Ynez Valley where a Heat Advisory continues
through early this evening. Dewpoints in the 60s to near 70 makes
these temperature feel even more oppressive, as the increased
moisture tampers with the body's ability to cool itself through
sweating (evaporative cooling). The same area with the heat has
seen at least isolated gusty winds to 35 mph, which are in part
responsible for the heat. See NPWLOX for details on related Wind
Advisory and the Heat Advisory.
The remnants of Kay will move little into Sunday with spokes of
energy and moisture continue to round its weakening circulation.
In fact, some amount of shower or thunderstorm activity may last
into the overnight period tonight or Sunday night as a result of
this pattern. Even still a diurnal peak of activity is still
anticipated Sunday afternoon or evening. Storm motion is expected
to be much weaker into Sunday, which combined with sufficient
moisture and likely stronger instability, may lead to a greater
threat of excessive rainfall and flash flooding at least in and near
recent burn scars. As such, a Flood Watch may need to be hoisted
for the Sunday time frame, possibly for the same areas as today's
Watch, plus the Santa Barbara mountains.
By Monday the model guidance has trended towards punching a
trough into the the weakness in the atmosphere caused by the
remnants Kay. Although there will be less moisture to work with, a
70 kt jet streak and modest instability will support a slight
chance of thunder to the interior. Onshore trends and flow will
return temperatures towards a more typical onshore distribution,
cooler at the coast and warmer to the interior. Although
everywhere will be near if not below normal.
.LONG TERM (WED-SAT)...10/202 PM.
Ensemble guidance agreement (GEFS ECS GEPS) supports above normal
confidence in a trough continuing to build along the West Coast
mid-week. Moderate to strong northwest to onshore will all but
ensure the marine layer clouds and fog are reborn by Wednesday or
Thursday. Winds may approach advisory levels for some coastal
(especially southwest Santa Barbara County) and interior areas.
Much welcomed below normal temperatures are favored midweek and
may continue heading into next weekend. Following the period of
unseasonably unsettled conditions this weekend, more typical dry
and quiet weather is expected from Wednesday on.
&&
.AVIATION...10/2329Z.
At 00Z at KLAX, there was no marine layer nor inversion.
Low confidence in TAFs as cigs are likely to bounce between MVFR
to VFR with a 10 to 20 percent chance of IFR or lower cigs/vsbys
focused between 07Z and 15Z. There is a 5 to 15 percent chance of
TSRA through the period, highest Sunday after 18Z.
KLAX...Low confidence in TAF. Cigs are likely to bounce between
MVFR to VFR with a 10 to 20 percent chance of IFR or lower
cigs/vsbys focused between 07Z and 15Z. There is a 5-10 percent
chance of TSRA through 06Z and a 10-15 percent chance of TSRA
after 18Z.
KBUR...Low in TAF. Cigs are likely to bounce between
MVFR to VFR with a 10 to 20 percent chance of IFR or lower
cigs/vsbys focused between 07Z and 15Z. There is a 5-10 percent
chance of TSRA through 06Z and a 10-15 percent chance of TSRA
after 18Z.
&&
.MARINE...10/924 AM.
Low confidence forecast continues. Post-tropical cyclone Kay is
currently located 195 miles south- southwest of Los Angeles. It
will progress slowly west through the weekend, before slowly
decaying into early next week. Gusty east to southeast winds will
remain the primary concern over the coastal waters along with rain
showers and possible thunderstorms. The strong southerly to
easterly winds rotating around Kay will push further north to the
Channel Islands and possibly into the Santa Barbara Channel.
Guidance suggests the best chance for the strongest winds will be
from San Clemente Island to the Channel Islands, and possibly near
Point Conception.
There is a S to SE swell with mixed periods between 6 and 14
seconds associated with the storm, but the majority of wave energy
will be short periods. The wave height will be dependent on how
the strong the winds get. High confidence in relatively calm
conditions for Sunday into Monday.
&&
.BEACHES...10/926 AM.
Post-Tropical Cyclone Kay remains just to the south/southwest of
the region. It will continue to bring increased south to
southeast swell to the area, with some longer period energy (12-14
seconds) but mostly short period (6-10 seconds). This will result
in increased but sloppy surf, with a chance of reaching the 4 to
7 foot, or 5 to 8 foot range over the south facing shores. Surf
heights should peak today.
Along with the increased waves, tides will remain high each
evening. High tides should be nearly 1 foot above astronomical
tide charts due to the warm waters, low sea level pressure
(inverted barometer effect), and increased winds and waves. As a
result, high tides this morning will have high tides in the 6.0
to 7.0 foot range, with this evening in the 7.0 to 7.5 foot range.
The combination of these abnormally high tides and the expected
waves and surf keep the threat of coastal flooding for the area.
With the main wind and wave direction being southeasterly,
expecting the vast majority of the coast to see only minor coastal
flooding over beach areas and some harbor walkways. Catalina
Island, with areas exposed to the southeast, is the most
vulnerable to more significant coastal flooding.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch in effect until midnight PDT tonight for zones
53-54-59. (See LAXFFALOX).
Coastal Flood Advisory in effect until 2 AM PDT Sunday for
zones 87-364. (See LAXCFWLOX).
High Surf Advisory in effect until 2 AM PDT Sunday for zones
87-349-350-354-362-364. (See LAXCFWLOX).
Wind Advisory in effect until 6 PM PDT this evening for zones
87-346>348. (See LAXNPWLOX).
Heat Advisory in effect until 8 PM PDT this evening for zones
340-341-346-347-349. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
for zones 650-655-673-676. (See LAXMWWLOX).
&&
PUBLIC...Munroe
AVIATION...Munroe
MARINE...Sweet/Lund
BEACHES...Phillips/Sweet
SYNOPSIS...Munroe
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:21 AM PDT | Flood Watch | LOX | San Luis Obispo, Santa Barbara | 20 hr |
| Sep 11, 1:18 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 58 min |
| Sep 11, 1:51 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 68 min |
| Sep 11, 2:03 PM PDT | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 4 hr |
| Sep 11, 2:42 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 39 min |
| Sep 11, 2:54 PM PDT | Areal Flood Advisory | LOX | Ventura | 68 min |
| Sep 11, 3:15 PM PDT | Areal Flood Advisory | LOX | Santa Barbara | 3 hr |
| Sep 11, 4:25 PM PDT | Areal Flood Advisory | LOX | Santa Barbara | 2 hr |
| Sep 11, 4:33 PM PDT | Special Weather Statement | LOX | 42 min | |
| Sep 11, 4:37 PM PDT | Flash Flood Warning | LOX | Santa Barbara | 2 hr |
| Sep 11, 4:43 PM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo, Santa Barbara | 32 min |
Nearby
Beach Hazards Statements in California, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.